Our sectors

To:
postbox@leighday.co.uk
We treat all personal data in accordance with our privacy policy.
Show Site Navigation

Coroner's concerns over meningitis death

Coroner expresses deep concern at inquest over drugs protocol at Guy's Hospital following the death of two year old boy. Leigh Day & Co.'s specialist lawyer, Alison Millar represented his mother.

Photo: istock

14 July 2003

An inquest at Southwark Coroner’s Court into the death of two year old John McLoughlin revealed that nurses at Guy’s Hospital gave him four times the prescribed dose of morphine.

John was given the dose during a procedure to change dressings on amputation wounds on June 9th 2002. His legs had been amputated below the knee due to complications arising from a severe case of meningococcal septicaemia, a very dangerous form of blood poisoning that is related to meningitis. He had been rushed into hospital two weeks before and was being treated in the paediatric intensive care unit at Guy’s Hospital.

Following his admission to hospital, John was extremely ill and needed help breathing. His heart was affected, his kidneys had stopped working and he had severe blood clotting, which caused skin lesions and the loss of his fingertips as well as his lower legs needing to be amputated. Despite his terrible ordeal, by the 8th June he seemed to be recovering and was well enough for his seven year old sister to wheel him around the ward in a pushchair.

On Sunday the 9th June he was due to have the dressings changed and his mother, Mrs Mervie Willoughby, had arranged to be there to comfort him. However, when she arrived the doctor had already started and John had obviously been sedated. She was told he had been given two drugs, including morphine. This concerned her, as she had understood that he no longer needed morphine. After the dressings had been changed his mother noticed that he was restless, was less able to interact with her and was not himself. Mrs Willoughby expressed her concerns about his condition with the staff that evening. Their opinion was that he wasn’t very different.

John died the following morning following a severe convulsion that could not be stopped. He had a cardiac arrest and could not be resuscitated. The coroner concluded that his death was from natural causes as a result of the septicaemia but that the information in the drug record book was ‘very unsatisfactory indeed,’ both for the patients and the nursing staff.

As morphine is a controlled drug, the prescription needs to be checked by two nurses before it is given. Neither of the nurses was clear who had given the medicine. The drug book showed that he had received one dose but at four times the prescribed amount. This mistake had also been made four hours earlier. Due to evidence from a toxicologist, the coroner could not say that this played any part in the child’s death but she expressed concerns and said that she would write to the hospital to ‘ensure that mistakes or the appearance of mistakes are not made again’.

Alison Millar of Leigh Day & Co. Solicitors acted for Mrs Willoughby at the inquest.

Information was correct at time of publishing. See terms and conditions for further details.

Information was correct at time of publishing. See terms and conditions for further details.

Share this page: Print this page

Our Expertise

Clinical negligence

Who worked on this case

Alison Millar

Specialist Area

Inquests